Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 236, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 1996, 10:44 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1996, 10:44 PM MDT (04:44 UTC)
- Expired
- Jun 21, 1996, 11:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 11:40 PM MDT | Hail 1 | Syracuse, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2938 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2146 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 220444 SVRDDC KSC075-187-220530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1144 PM CDT FRI JUN 21 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM MDT (1230 AM CDT) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...SOUTHERN HAMILTON COUNTY ...NORTHERN STANTON COUNTY AT 1042 PM MDT (1142 PM CDT)...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR AND SPOTTER REPORTS 10 MILES SOUTHWEST OF KENDALL OR 7 MILES SOUTH OF SYRACUSE MOVING EAST NORTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... KENDALL BY 1105 PM MDT AT 1040 PM...SPOTTER REPORTS INDICATED NICKEL SIZED HAIL 7 MILES SOUTH OF SYRACUSE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECT ION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SEARCY/STOUT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM MDT, 7 hours 49 minutes earlier.
Area forecast discussion, Jun 21, 2:55 PM MDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT FRI JUN 21 1996
FORECAST CHALLENGE IS TRW CHANCE TNGHT IN N AND TOMORROW NIGHT AND
SUNDAY IN NW.
CONVECTION IN COLORADO AT 20Z IN ASSOCIATION WITH S/W AROUND
PERIPHERY OF UPPER HIGH WILL PROBABLY SHIFT SLIGHTLY S OF E
INTO THE CENTRAL PLAINS AND MAY CLIP OUR NORTHERNMOST CWA
COUNTIES TNGT. FWC POP AT RSL IS 30 AND ETA AVN GRIDDED DATA DO
INDICATE SLIGHTLY COOLER 70H TEMPS AND HIGHER THETA E THAT AREA.
WENT WITH SLIGHT CHC N TNGT.
KEPT 20 POP TRW SATURDAY IN SAME AREA FOR SIMILAR REASONING AND
STATIONARY FRONT MAY DRIFT FARTHER S INTO NRN KANSAS DUE TO
TONIGHTS CONVECTION.
DDECIDED TO PUT 20 POP SAT NGHT NW COUNTIES DUE TO MODELS INDICATING
SOME EROSION OF UPPER HIGH AND SLIGHTLY COOLER TEMPS ALOFT.
LEFT OUT POP ON SUNDAY AS AVN INDICATING SOME STRENGTHENING AGAIN
OF UPPER HIGH AND FWC POPS SO LOW.
WENT LOWER TNGT ON MINS THEN LAST NIGHT DUE TO LOWER DEW POINTS
AND PROBABLY LESS WIND. WENT WITH PERSISTENCE SATURDAY AND SUNDAY.
DDC 068/097 072/097 070 000
GCK 067/099 072/099 069 001
EHA 066/101 069/101 068 001
LB6L 068/098 072/098 070 00-
HYS 070/098 073/098 072 222
P28 072/102 073/101 073 000
CICCONEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:45 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 50 min |
| Jun 21, 6:55 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 45 min |
| Jun 21, 7:13 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| Jun 21, 7:26 PM MDT | Severe Thunderstorm Warning | DDC | Haskell | 49 min |
| Jun 21, 7:26 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| Jun 21, 7:30 PM MDT | Severe Thunderstorm Warning | DDC | Grant | 50 min |
| Jun 21, 7:55 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 60 min |
| Jun 21, 8:02 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 28 min |
| Jun 21, 8:05 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 50 min |
| Jun 21, 8:11 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 64 min |
| Jun 21, 8:12 PM MDT | Severe Thunderstorm Warning | DDC | Haskell | 48 min |
| Jun 21, 8:16 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 64 min |
| Jun 21, 8:40 PM MDT | Tornado Warning | DDC | Gray | 50 min |
| Jun 21, 8:50 PM MDT | Severe Thunderstorm Warning | DDC | Ford | 60 min |
| Jun 21, 9:07 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman, Lane, Ness | 63 min |
| Jun 21, 9:10 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 50 min |
| Jun 21, 9:20 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jun 21, 9:29 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 56 min |
| Jun 21, 9:31 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 49 min |
| Jun 21, 9:43 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Jun 21, 9:58 PM MDT | Severe Thunderstorm Warning | DDC | Rush | 62 min |
| Jun 21, 10:15 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 45 min |
| Jun 21, 10:23 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Jun 21, 10:31 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 64 min |
| Jun 21, 11:00 PM MDT | Severe Thunderstorm Warning | DDC | Rush | 55 min |
| Jun 21, 11:07 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 48 min |
| Jun 21, 11:28 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 47 min |
| Jun 22, 12:18 AM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 47 min |
| Jun 22, 1:08 AM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 62 min |
| Jun 22, 5:37 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.